Maryland, 2021

Tornado and Hail in Maryland, June 3, 2021

June 3, 2021 · NWS LWX · 19 events in 7 counties and zones

A pressure trough ignited numerous showers and thunderstorms, several of which produced localized damaging winds, hail, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A pressure trough ignited numerous showers and thunderstorms, several of which produced localized damaging winds, hail, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 3, 1:37 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 3, 1:37 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
237 PM EDT Thu Jun 3 2021

.SYNOPSIS...
A slow-moving cold front approaching from the Ohio River Valley
will cross the Middle Atlantic Friday. High pressure will then
build across the southeastern United States this weekend before
anchoring offshore for much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of mid afternoon, an upper-level trough and attendant
surface cold front were pivoting slowly eastward across the
Ohio River Valley. A surface trough has developed from central
Pennsylvania southward roughly down the I-81 corridor into
upstate North Carolina. This surface trough, coupled with an
enhancement in low- to mid-level flow and subtle height falls
ahead of the approaching upper-level trough, is acting as the
impetus for showers and thunderstorms this afternoon.

Given the convergence and linear forcing along the surface
trough, thunderstorms should congeal into one or multiple lines
as they move generally eastward into this evening. Winds aloft
between 850 and 500 mb will increase to 30 to 40 kt, providing
enough shear to organize storms into multicell clusters/lines
and transient/embedded supercells. Although lapse rates in the
mid levels are poor, steepening low-level lapse rates and high
PW air will likely lead to isolated to scattered instances of
localized damaging downburst winds in stronger storms.

Although the wind aloft should move storms along at about a 30-35
mph clip, the steering flow is largely parallel to the boundary
causing the convection (especially over northeastern Maryland)
which is expected to result in repeated rounds of thunderstorms
and potential flash flooding through this evening.

Continued moisture advection and height falls overnight will
likely lead to at least scattered shower and thunderstorm
activity persisting well into the overnight hours, though with
somewhat less intensity overall. There are some signals for a
semi-focused area of heavier rain brushing central VA to
southern MD on the nose of another subtle LLJ enhancement, but
confidence given recent dry conditions wasn't quite there for a
watch across those areas just yet.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Concern is growing a bit for convective potential again Friday
afternoon, particularly in the I-95 corridor. Although lots of
clouds and some shower activity will likely be around to start
the day, even modest heating of the humid airmass coupled with
the trough axis aloft/surface cold front crossing should create
enough of an unstable atmosphere to result in scattered
thunderstorms (possibly congealing into a line with gusty to
damaging wind potential).

Thereafter, high pressure will build across the southeastern
United States resulting in a clearing and warming trend Friday
night through the first half of the weekend.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Warm and mostly sunny with temperatures 90-95 outside of the
mountains on Sunday with minimal chances for precipitation as a
region of Bermuda high pressure ushers south/southwest winds into
the region. In the upper levels, a SE-US ridge prevails. Have nudged
temperatures to the higher end of NBM guidance Sunday due to
anticipated deep mixing.

Above average temperatures continue through the long term, with
surface moisture increasing daily through Wednesday. Surface
dew points and humidity values could make some locations have heat
indices well into the mid to upper 90s Monday and Tuesday. Should
the temperatures forecast increase above what is currently forecast,
some areas could flirt with heat advisory criteria.

There could be a shower/storm that forms across the mountains
Monday, with the higher chance on Tuesday and Wednesday as the upper
level ridge retrogrades towards the central plains and disturbances
move through the upper level west/northwest flow that sets up over
the Great Lakes and Mid-Atlantic region. These disturbances
will be fairly weak, but could spark a few thunderstorms of the
pulse variety Tuesday and Wednesday afternoon.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR expected outside of convection through this evening before
IFR CIGs return overnight. CIGs expected to break and lift by
midday Friday with another round of thunderstorms Fri aft. Any
storms likely produce very heavy rain and strong to severe (35
to 50 kt) wind gusts. VFR and clearing Fri night-Sat as high
pressure builds. Wind S outside of convection through early
Fri before shifting to NW behind a cold front Fri PM.

VFR conditions with a light south/southwest wind Sunday into Monday
as high pressure resides offshore.

&&

.MARINE...
SCAs through much of tonight for S flow ahead of a slow-moving
cold front. Thunderstorms may produce even stronger winds over
the waters through this evening, as well. Winds are expected to
turn NW and become lighter later Friday into Saturday after the
cold front crosses and high pressure builds.

Light south/southwest winds Sunday into Monday with high pressure
offshore. Winds likely remain below SCA levels.

&&

.TIDES/COASTAL FLOODING...
Southerly winds have begun pushing water northward through the
Chesapeake. Surge models are not handling this well, so the
forecast is a little uncertain. Since southerly flow will
continue through early Friday, maintained the current anomalies
or increased them slightly in the forecast. This results in
some caution stages, but minor flooding is not expected at this
time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ004>006-
     008-011-503>508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 4 AM EDT Friday for ANZ530>533-536-
     537-539>542.
     Small Craft Advisory until 9 AM EDT Friday for ANZ534-543.
     Small Craft Advisory until 2 AM EDT Friday for ANZ535-538.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...CPB
AVIATION...DHOF/CPB
MARINE...DHOF/CPB
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 3, 2:03 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
303 PM EDT Thu Jun 3 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-041915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
303 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM. The main
threat is damaging wind gusts, though a tornado cannot be ruled
out.

A Flash Flood Watch is in effect for northeastern Maryland where
the threat for flooding is highest, though isolated instances of
flooding are possible outside the watch area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are possible Friday afternoon, and a few
may produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, and
again Friday afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-041915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
303 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM for areas near
and east of the Blue Ridge. The main threat is damaging wind
gusts, though a tornado cannot be ruled out.

A Flash Flood Watch is in effect for north-central and northeastern
Maryland where the threat for flooding is highest, though isolated
instances of flooding are possible outside the watch area near and
east of the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-041915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
303 PM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The radar

The Sterling radar (KLWX), 37 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 3, 2:45 PM EST
Where
Montgomery County, 0.34 mi ESE of Hyattstown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
39.278, -77.314

Trees blew down near the intersection of MD-355 Frederick Road and Croghan Lane. Wires blew down onto I-270 Eisenhower Memorial Highway/Washington National Pike near Exit 22/MD-109 Old Hundred Road.

Thunderstorm Wind, Carroll

When
June 3, 3:16 PM EST
Where
Carroll County, 0.37 mi E of Woodbine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.370, -77.063

A tree blew down in the 7500 block of John Pickett Road.

Thunderstorm Wind, Howard

When
June 3, 3:24 PM EST
Where
Howard County, 1.86 mi NNE of Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.354, -76.954

A tree blew down in the 600 block of River Road.

Thunderstorm Wind, Carroll

When
June 3, 3:26 PM EST
Where
Carroll County, 0.92 mi E of Sykesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.369, -76.953

A tree blew down in the 1300 block of Raincliffe Road.

Thunderstorm Wind, Carroll

When
June 3, 3:27 PM EST
Where
Carroll County, 1.3 mi NE of Flohrville
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.434, -76.963

A tree blew down on Cherry Tree Lane near Bartholow Road.

Thunderstorm Wind, Baltimore

When
June 3, 3:47 PM EST
Where
Baltimore County, 0.43 mi W of Cronhardt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.431, -76.728

A tree blew down near the intersection of MD-129 Park Heights Avenue and Velvet Ridge Drive.

Thunderstorm Wind, Baltimore

When
June 3, 3:49 PM EST
Where
Baltimore County, 0.57 mi NW of Howardville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.387, -76.736

A tree blew down near the intersection of Woodholme Avenue and MD-140 Reisterstown Road. A tree blew down near the intersection of Church Lane and Greenwood Road.

Tornado, Baltimore

When
June 3, 3:51 PM EST to 3:55 PM EST
Where
Baltimore County, 0.42 mi N of Sunnybrook to 0.11 mi W of Sweet Air
Rating
EF1
Path length
2.2 mi
Path width
120 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
39.506, -76.569

A tornado touched down just north of the intersection of Merrymans Mill Road and MD-146 Jarrettsville Pike, where minor tree damage and snapped tree tops were observed.

The tornado continued moving northeastward producing more significant tree damage as it moved east of MD-146 Jarrettsville Pike towards the southern end of Overshot Court. The most extensive tree damage was noted along Overshot Court where multiple hardwood and softwood trees were uprooted and snapped. About 100 trees were damaged on Overshot Court, with many uprooted trees falling in a convergent, crossing manner and pointed to the west-to-north (generally along and left of the tornado track). At least 20 hardwood trees ranging between 10 and 20 inches in diameter were snapped off about 10 feet above the ground. Some of the uprooted trees also fell towards the east. A house on Overshot Court had siding damage, lost a portion of its eave on the northeast side of the house, had a shutter blown off, and a flagpole blown down. Siding from this house was found 120 yards to the northwest of the house.

Eyewitness accounts were taken from several residents along Overshot Court. They all relayed a similar story of relatively quiet conditions followed by a loud and incessant roaring sound, with reduced visibility due to heavy rain and swirling winds. One resident texted that they entered their basement when they heard the loud roar, with the timestamp of that text being 4:57 PM EDT. All residents noted the damage occurred quickly lasting well less than one minute.

As the tornado moved northeastward, it crossed wooded areas south of the Carroll Manor Recreation Council Building on MD-145 Sweet Air Road, where limited tree damage was noted. No damage was noted along Fox Run Court, but as the tornado crossed the 14000 block of Blenheim Road, several trees were damaged; several were uprooted and several were topped. One large 2-foot-in-diameter tree was uprooted facing toward the west, while a trampoline from a residence was blown over 200 yards toward the east, and several softwood pine trees were snapped. The large uprooted tree damaged a section of a covered porch.

The tornado produced only minor tree damage as it moved northeastward from Blenheim Road, and may have lifted briefly as it crossed MD-145 Sweet Air Road just west of Manor Road. As the tornado crossed Manor Road just north of MD-145 Sweet Air Road, minor tree damage was noted mainly with mainly a few large tree branches down.

Farther to the northeast, the tornado produced tree damage to a residence at the end of Cremson Drive off of Manor Road. A large hardwood tree about 20 inches in diameter was twisted off 10 feet up from the ground. A resident at this location described hearing a loud sound akin to a freight train and observed the tornado cause the aforementioned damage. The resident noted he was in his basement because of a Tornado Warning, with the damage occurring 5 minutes after his phone had alerted him to the Tornado Warning.

No further damage was noted to the northeast of the location on Cremson Drive, and the tornado likely lifted before crossing Maple Ridge Court.

Hail, Baltimore City (C)

When
June 3, 3:52 PM EST
Where
Baltimore City (C) County, 0.88 mi SE of Leahigh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.360, -76.690

Quarter size hail was reported in northwest Baltimore.

Thunderstorm Wind, Montgomery

When
June 3, 4:15 PM EST
Where
Montgomery County, 1.97 mi ENE of Poolesville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.163, -77.387

Trees were blown down on MD-28 Darnestown Road at Cattail Road. Several trees were blown down on a property nearby with two power poles snapped.

Thunderstorm Wind, Montgomery

When
June 3, 4:25 PM EST
Where
Montgomery County, 1.2 mi S of Germantown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.163, -77.283

A tree was blown down on MD-117 Clopper Road near Little Seneca Creek. A tree and wires were blown down on MD-118 Germantown Road and MD-121 Clarksburg Road.

Hail, Montgomery

When
June 3, 4:44 PM EST
Where
Montgomery County, 0.92 mi ENE of Washington Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.137, -77.166

Quarter size hail was reported near Washington Grove/Gaithersburg.

Thunderstorm Wind, Cecil

When
June 3, 4:54 PM EST
Where
Cecil County, 1.56 mi NNE of Port Deposit
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.622, -76.114

Two trees blew down on Ruck Run Road near the intersection with Rolling Hills Ranch Lane. A tree blew down on Burlin Road near Doctor Jack Road.

Thunderstorm Wind, Cecil

When
June 3, 5:05 PM EST
Where
Cecil County, 2.52 mi SE of Farmington
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.660, -76.011

Several trees were blown down on Ebenezer Church Road.

Thunderstorm Wind, Harford

When
June 3, 5:14 PM EST
Where
Harford County, 1.11 mi SSE of Gibson
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.566, -76.319

Several trees were blown down near the intersection of Prospect Mill Road and Thomas Run Road. A few trees blew down on Cherokee Lane. There was structural damage to a garage and five trees were blown down in the 2000 block of Churchville Road.

Thunderstorm Wind, Howard

When
June 3, 5:20 PM EST
Where
Howard County, 0.89 mi SE of North Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.121, -76.868

Trees were blown down onto the right southbound shoulder of I-95 just south of Exit 35/MD-216.

Thunderstorm Wind, Howard

When
June 3, 5:30 PM EST
Where
Howard County, 0.87 mi NNE of Dorsey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.191, -76.742

A tree blew down on Ivy Terrace near Cozy Lane.

Thunderstorm Wind, Harford

When
June 3, 5:44 PM EST
Where
Harford County, 1.03 mi SSE of Fallston Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.486, -76.412

Trees were blown down on MD-147 Harford Road at Reckford Road.

Thunderstorm Wind, Harford

When
June 3, 5:54 PM EST
Where
Harford County, 0.85 mi E of Glenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.519, -76.314

A couple of trees blew down on Patterson Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyThe tornado archive for Maryland, 2021Warnings in Maryland, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952658, 952659, 952660, 952661, 952662, 952664, 952665, 952671, 952667, 952672, 952673, 952674, 952675, 952676, 952681, 952677, 952678, 952679, 952680.